Idaho, 2005

Damaging Wind in Idaho, May 20, 2005

May 20, 2005 · NWS PIH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 20, 2:30 AM MST, 15 hours 45 minutes earlier.

Area forecast discussion, May 20, 2:30 AM MST, 15 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
330 AM MDT FRI MAY 20 2005

.DISCUSSION...VIGOROUS SHORT WAVE NEAR 135W 40N THIS MORNING
PROJECTED BY MODELS INTO WEST CENTRAL MOUNTAINS THIS AFTERNOON AND
CONTINUING INTO SOUTHWEST MONTANA THROUGH MID NIGHT TONIGHT. ALSO
HAVE NOSE OF H3 JET ADVANCING ACROSS SOUTHERN PORTION OF STATE. MAY
BE A LITTLE ON THE RIGHT EXIT REGION OF THE JET BUT VERY GOOD
OROGRAPHICS WITH SOUTH WEST H7 FLOW INTO THE EASTERN HIGHLANDS.
VERTICAL SHEAR QUITE RESPECTABLE AND LARGELY UNIDIRECTIONAL THIS
AFTERNOON. SURFACE LIS RUN MINUS 3 TO MINUS 5 WITH CAPE UP AROUND
1100 J/KG SOUTH OF A LINE FROM ABOUT OAKLEY TO DRIGGS. PRECIPITABLE
WATER HAS BACKED OFF BUT STILL AROUND .75 INCH THIS EVENING.
SOUNDING PROFILE IS ALSO TENDING TOWARDS INVERTED V. STORM MOTION
SHOULD BE UP AROUND 25 TO 30KTS SO FLASH FLOOD THREAT IS NOT THE BIG
ISSUE. HOWEVER...SHOULD A THUNDERSTORM OR TWO DEVELOP IN THE BIG AND
LITTLE WOOD RIVER AREA WHERE RIVERS ALREADY AT FLOOD STAGE COULD BE
ENOUGH PRECIPITATION TO AGGRAVATE RUN OFF. WINDEX VALUES AROUND 47
IN SUPPORT OF STRONG GUSTY WINDS NEAR THUNDERSTORMS. A LITTLE SHORT
OF SEVERE BUT WILL HAVE TO BE ALERT THIS AFTERNOON FOR ISOLATED
STRONG CELLS. INSTABILITY AND SHORT WAVE IN THE VICINITY THROUGH
MIDNIGHT THEN DECREASE RAPIDLY. LAST BUT NOT LEAST SURFACE WINDS
WILL BE ON THE WINDY SIDE IN THE UPPER AND LOWER SNAKE PLAIN. LOCAL
STUDY SUGGESTS LESS THAN WIND ADVISORY LEVEL.

ON SATURDAY JET STREAM SHIFTS TO THE NORTH BUT STILL IN CLOSE
PROXIMITY TO FORECAST AREA. WINDS SHOULD BE BREEZY AGAIN. REMAINDER
OF FORECAST LOOKS MOSTLY DRY WITH TEMPERATURES 5 TO 10 DEGREES ABOVE
NORMAL UNDER BUILDING HIGH PRESSURE RIDGE. GFS DOES BRING TRAILING
SOUTHERN END OF COLD FRONT THROUGH CENTRAL MOUNTAINS SUNDAY
AFTERNOON. NOT A LOT OF UPPER SUPPORT BUT STILL PLENTY OF SURFACE
MOISTURE AROUND. WILL CONTINUE DRY FORECAST FOR THE TIME BEING. RS

&&

.PIH WATCHES/WARNING/ADVISORIES...FLOOD WARNINGS CONTINUE FOR THE
BIG AND LITTLE WOOD RIVERS. PLEASE REFER TO BOIFLWPIH AND BOIFLSPIH
FOR THE LATEST INFORMATION.

&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, May 20, 2:00 PM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
300 PM MDT FRI MAY 20 2005

IDZ017>025-031-032-211200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-
UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
CARIBOU HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
300 PM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED
RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST
IDAHO TODAY. ISOLATED THUNDERSTORMS MAY PRODUCE GUSTY WINDS TO 50
MPH. ADDITIONAL RAIN FALL WILL ADD TO RUN OFF ON LOCAL RIVERS AND
STREAMS. FLOOD WARNING CONTINUES FOR THE LITTLE WOOD RIVER NEAR
CAREY UNTIL NOON SATURDAY.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. RISING
TEMPERATURES WILL BOOST RUNOFF ACROSS THE REGION.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

The radar

The Pocatello radar (KSFX), 98 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 20, 6:15 PM MST to 6:20 PM MST
Where
Jefferson County, Hamer
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.917, -112.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456502.